Log in
AF Association
15,774 members18,776 posts

Do beta blockers dull symptoms?

I'm 48 and find that I can feel skipping and extra beats but this feels like a vague sensation since taking beta blockers. How will I know if I'm having symptoms which require care? Also is it worth getting a monitor and if so what would you recommend?

19 Replies
oldestnewest

I am wondering about the Calcium Beta Blockers also. The problem is, that these condition of ours are not regular & its so hard to trace the things that are good or bad!

Does anyone else find that the Flecenide affects the joints & muscles with pain & weakness. Getting older, its difficult to tell what is related to age.

2 likes
Reply

I take flecainide but have not noticed any joint or muscle pain.

Reply

Beta blockers and Micardis can give you muscle pain. Its because the medicine makes the body deficient in Magnesium. I found this out from an American site. I had terrible back ache and pains in my head. I used loads (23) sprays of magnesium oil on my back. It makes you itch if your deficient!! and a chelated magnesium tablet. The pains went!!

Reply

I was told by my EP a few years ago that as the medication was working and I was well no further action was needed. Your beta-blockers are doing their job and dulling the sensations you experience. In due course this may change and your body will let you know when it is not happy!

Enjoy the peace and quiet while you can.

1 like
Reply

Thanks for the Beta blocker tip. The trouble is, its not peace & quiet. I feel terrible - as if I am poisoned. But, I have fibromyalgia as well, etc. so it becomes involved!

Reply

Magnesium is needed if your on beta blockers and they make you tired because everything is dulled down.

Reply

For me, the beta blockers controlled my rate well, usually putting it in the mid 60s resting range.... so if the AF rhythm kicked in, they would ensure my rate did not escalate into the 180s where it usually ended up.

Any "extra beats" to my understanding would be a rhythm issue, not a rate issue, so in effect the beta blockers would not suppress this. But I may be wrong.

1 like
Reply

Hi I would say yes , get yourself a monitor. I recently purchased a 3 lead small ECG monitor (cost around £90) called Heal Force PC-80B. Although I was confirmed 2yrs ago with PAF (Doctors ECG) and put on the right medication I still experienced 'missed beats' . For all I had holters for several days they did not capture the problem. Having my own ECG at home did the trick a couple of months ago. During my last visit to see my EP earlier this month I was able to take a print out of the trace ECG.Thankfully he was happy to receive this and finally I have a full diagnosis , something to do with the heart's own pacemaker. Also I now have plan from the EP and will probably need a 2 lead pacemaker in the next 5 - 10 years. Good luck.

1 like
Reply

Thanks, I have thought for these 71 years of this suffering, that there should be a way we could monitor the beats at home ourselves!

Once I was given a small thing that registered the beats & sent them directly to the hospital.

I am wondering where you purchase this device (I am in Australia though).

Reply

On Ebay , just type in the model' Heal Force PC-80B' in your browser it should come up. They are made in China but I got mine from a UK dealer. Cheers

1 like
Reply

Thanks again. Blessings to you all

Reply

It's definitely worth having a monitor simply because you can then see yourself whether you are just having harmless ectopics or something more serious. There's various models around all reasonable. Many like the Alivecor but it won't work with all phones.

1 like
Reply

Thanks for this information. I only feel worried that I would be getting so many bad beats so often I would be a nervous wreck!

Reply

Even Olympic athletes get missing or odd beats on a regular basis. It's only when they become continuous that it's a real problem and you won't see that without a simple ECG.

Reply

Missed beats can lead unexpectedly and without fanfare to Afib - which is more dangerous and can generate blood clots and even lead to stroke - as my husband experienced last year. Whe he wore a14-day heard monitor three months after his stroke during his recovery, he learned that he was in Afib 13% of the time - a situation undetected before his stroke by a cardiologist he had seen only six months earlier. Beta blockers might keep you from showing the signs of Afib or atrial flutter, but they do have unpleasant side effects for some. They lowered my husbands heart rate and pulse rate too much and he was weak and lethargic nearly all the time. His recent ablations will help - we hope. Just pay attention to your body and gather all the information you can about what is going on with the electrical systems in your heart. This will help yoou make wiser decisions when you talk with your doctors.

3 likes
Reply

I'm really grateful for your reply. I feel my heart rate hardly there to-day & am very weak.

Reply

Thank you all for your replies, it's been really helpful. I'm definitely going to get a monitor as it's starting to keep me awake at night and I'm already whacked every day. I was discharged after diagnosis a couple of years ago but it's increasing in frequency and I can no longer put my head in the sand!

Reply

I've wondered about a monitor too. Trouble is ,so many to choose from, don't to know where to start. Think I might discuss it with my EP.

Night -time is always tricky for me too, as some times I just cannot stop the heartbeats pounding away in my head. Cannot get into a position which helps, so just have to lay

there, and put up with a rubbish day following!! Also , the night is scary when you are awake with a heart problem ,as you fear the worst might happen.

Do hope you get sorted with your monitor and it gives peace of mind. Let us know!

Reply

How well I know the night time effects. Anyone who has not experience this would not understand why I turned to prayer!

1 like
Reply

You may also like...